Oklahoma, 2023

High Wind in Oklahoma, February 21, 2023

February 21, 2023 · NWS AMA · 1 event in 1 county or zone

February 21st was a breezy and gusty day across portions of the southern plains. Areas in the central to western combined OK/TX Panhandles saw wind gusts as high as 69 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

February 21st was a breezy and gusty day across portions of the southern plains. Areas in the central to western combined OK/TX Panhandles saw wind gusts as high as 69 mph. Some of the locations that measured these wind gusts saw multiple gusts that exceeded 58 mph during the heat of the afternoon where temperatures reached into the mid to upper 70s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 21, 2:44 PM CST, 36 minutes earlier.

Area forecast discussion, Feb 21, 2:44 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
244 PM CST Tue Feb 21 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This afternoon through Tonight)
Issued at 242 PM CST Tue Feb 21 2023

Strong westerly flow in the upper-levels remains in place ahead of
an upper-level trough over the Baja Peninsula. This westerly flow
aloft has been responsible for daily lee cyclogenesis for the past
few days, creating a string of breezy to windy days.

The trough will begin to pull northeast this afternoon, putting
southeastern Colorado in the left exit region of a strong jet
streak. This will help deepen a low in that area, dropping it to
somewhere between 985mb to 989mb by 6PM this evening. Between the
rapidly deepening low and strengthening low-level winds, today will
be windy. A limiting factor for an even windier day is the presence
of high-based clouds for most of the Panhandles which is going to
keep the mixed layer from reaching 700mb. Regardless, the western
and central Panhandles will remain under a Wind Advisory for 30-35
mph winds with gusts up to 55 mph. Would not be surprised to see a
gust up to 60... especially for anywhere that gets a decent break in
the clouds.

Some rain will be possible tonight in the southeast Texas Panhandle
as a shortwave trough moves through the area. There's a very low
probability... around 5%... for thunder with this activity as
there are hints of some elevated instability.

...Fire Weather...

Concern is increasing for fire weather today in the northwestern
Panhandles. That area has cleared out the cirrus that the rest of
the Panhandles are experiencing. This unfiltered sunshine should
help RH values get into the teens this afternoon... maybe even the
lower teens. This concern is compounded when considering that mixing
could become deeper than further southeast, bringing down some of
those stronger winds near 700mb. Still monitoring fire weather
concerns elsewhere.

Vanden Bosch/Ward

&&

.LONG TERM ...
(Wednesday through next Monday)
Issued at 242 PM CST Tue Feb 21 2023

Wednesday...

Windy conditions will continue into Wednesday across the Panhandles.
With one surface low having moved east, another one will develop to
our north and west along the Rockies. This will continue to keep a
tightened pressure gradient in place across the region, coupled with
a 140kt upper level jet overhead, will result in quite the windy day
on Wednesday. Model soundings indicate mixing up to around 700mb,
which bring gusts of 55-60kts possible, especially in the western
part of the forecast area. Some are even indicating potential for
virga to occur later in the afternoon which could enhance some
higher wind gusts should this occur. Have gone ahead and upgraded
portions of the High Wind Watch to a High Wind Warning, generally
west of the Caprock. This area was also supported by the higher DESI
probabilities as well for tomorrow. Further east, winds will still
be gusty but how high those gusts reach is less certain and a Wind
Advisory may be sufficient for this region. However, for now, will
keep the High Wind Watch in place there and let future shifts assess
new data. As mixing occurs tomorrow afternoon, dewpoints should
slowly drop through the afternoon. Fire weather/red flag conditions
will exist tomorrow especially due to the gusty winds through the
afternoon. Highest potential is in the east, where ERC values are in
a higher percentile. At this time, in collaboration with neighboring
offices, will hold off on upgrading to a Red Flag Warning and get
through today's event first but would expect this to occur on later
shifts. In addition to the wind and fire weather concerns, we can
also expect some patchy to areas of blowing dust tomorrow afternoon
and motorists should be aware of this potential as well.

Wednesday night into Friday...

Winds should diminish Wednesday night into Thursday morning across
the region as the low pressure system moves off to the north and
east. An arctic front is poised to try to drop south into the
region. However, models continue to show that it will give us a
glancing blow and affect more of Oklahoma to our west. In addition,
a pacific front will move in from the west. The result of these
fronts is that we will get a little bit of a cooldown with highs
ranging in the upper 30s in Oklahoma Panhandle to the upper 50s in
the southern tier of my Texas Panhandle counties on Thursday.
Overnight lows will be chilly with readings in the teens across the
OK Panhandle to the 30s elsewhere on Thursday morning. Chillier
conditions will occur on Friday morning with lows in the teens in
the north to the mid 20s in the central and southern Texas
Panhandle.

As we head into the weekend, temperatures will moderate back into
the 60s and 70s as southwest flow aloft returns to the region and
700-850mb theta-e advection returns in full swing. A return to
breezy conditions will occur ahead of another robust storm system
developing to our west. A large closed upper low swings across the
Desert Southwest and ahead of this, a surface low will develop and
quickly deepen as it moves east. Models show a very evident dryline
in association with this system across the east central parts of the
forecast area on Sunday. At this point, the best moisture advection
should be in the eastern part of the Panhandle. There is a slight
risk outlook from SPC on this system and will be interesting to
watch. Models indicate some good parameters for storms to develop,
including sufficient deep layer shear, 29-31C Vertical Totals, 7.5
C/km mid level lapse rates, and some MUCape that may be good enough
for some storm initiation or potential strong to severe storms.
Given February in the Plains, this doesn't seem to fit but will
continue to monitor the latest model runs to see how this scenario
pans out. It may be that storms fire just to our east and we miss
out entirely. Stay tuned!

Culin

&&

.AVIATION...
(18Z TAFS)
Issued at 1134 AM CST Tue Feb 21 2023

VFR conditions are expected throughout this TAF period. Strong
winds are expected today and especially tomorrow. Wind gusts today
are expected to reach 43-47 kts, but up to 50 kts is possible.
Wind gusts 50-56 kts are expected tomorrow, but up to 60 kts is
possible... especially at KDHT. Due to these winds, blowing dust
will be possible at all 3 TAF sites this afternoon and tomorrow
afternoon. Reduced visibilities could occur with instances of
blowing dust. Could see some showers from 03z to around 06z, but
activity is largely going to stay southeast of TAF sites. Some
lightning is possible with it but unlikely.

LLWS is expected at KDHT from 22/02z to around 22/06z.

Vanden Bosch/Ward

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                74  46  66  32 /   0  20   0   0
Beaver OK                  75  48  67  14 /   0  10   0   0
Boise City OK              73  40  60  19 /   0   0   0   0
Borger TX                  76  48  69  32 /   0  10   0   0
Boys Ranch TX              74  44  66  31 /   0  10   0   0
Canyon TX                  74  44  66  32 /   0  20   0   0
Clarendon TX               79  49  69  37 /   0  10   0   0
Dalhart TX                 70  39  61  24 /   0   0   0   0
Guymon OK                  74  44  65  15 /   0   0   0   0
Hereford TX                74  43  65  30 /   0  20   0   0
Lipscomb TX                77  50  70  19 /   0  10   0   0
Pampa TX                   76  47  68  32 /   0  10   0   0
Shamrock TX                80  52  71  37 /   0  20   0   0
Wellington TX              82  53  72  40 /   0  40   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 7 PM CST this evening for TXZ001>020-317.

     Wind Advisory until 6 PM CST this evening for TXZ001>004-006>009-
     011>013-016>018-317.

     High Wind Warning from 11 AM to 9 PM CST Wednesday for TXZ001-
     002-006-007-011-012-016-017-317.

     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for TXZ001>020-317.

     High Wind Watch from Wednesday morning through Wednesday evening
     for TXZ003>005-008>010-013>015-018>020.

OK...Red Flag Warning until 7 PM CST this evening for OKZ001>003.

     Wind Advisory until 6 PM CST this evening for OKZ001-002.

     High Wind Warning from 11 AM to 9 PM CST Wednesday for OKZ001-
     002.

     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for OKZ001>003.

     High Wind Watch from Wednesday morning through Wednesday evening
     for OKZ003.

&&

SHORT TERM...52
LONG TERM....28
AVIATION...52
Hazardous weather outlook, Feb 21, 2:38 PM CST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
238 PM CST Tue Feb 21 2023

OKZ001>003-TXZ001>020-317-220845-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
238 PM CST Tue Feb 21 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Widespread hazardous weather is not expected for this period.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A very windy day is expected Wednesday. Winds will be out of the
southwest across the Panhandles, but will be strongest in the
western half of the Panhandles. 40-45 mph sustained winds with
gusts 58-65 mph is expected. Gusts up to 70 mph will be possible.
A High Wind Warning will be in effect from 11AM Wednesday to 9P
Wednesday.

The eastern half of the Panhandles is expected to have 25-40 mph
sustained winds with 45-55 mph gusts. A gust up to 60 mph will be
possible. A High Wind Watch will be in effect from 11AM Wednesday
to 9PM Wednesday.

Critical fire weather conditions are expected aross the Panhandles Wednesday
due to the aforementioned very windy day and low relative
humidity values. A Fire Weather Watch is in effect from Wednesday
afternoon through Wednesday evening.

There is a chance for thunderstorms on Sunday in the easternmost
counties of the Panhandles. A strong thunderstorm cannot be ruled
out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Feb 21, 2:53 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
253 PM CST TUE FEB 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     NON-TSTM WND GST 2 N TEXLINE             36.41N 103.02W
02/21/2023  E62 MPH          DALLAM             TX   PUBLIC

            PEAK WIND GUST OF 62 MPH OCCURRED AT
            1435CSST. SUBSEQUENT GUSTS OF 59 MPH AT
            1436CST AND 61 MPH AT 1438CST.

&&

TLH
Local storm report, Feb 21, 2:54 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
254 PM CST TUE FEB 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     NON-TSTM WND GST 4 SSW DALHART           36.02N 102.55W
02/21/2023  M59 MPH          HARTLEY            TX   ASOS

            ASOS STATION KDHT DALHART (ASOS).

&&

TLH
Local storm report, Feb 21, 3:00 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
300 PM CST TUE FEB 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     NON-TSTM WND GST 6 E AMARILLO            35.22N 101.72W
02/21/2023  M59 MPH          POTTER             TX   ASOS

            ASOS STATION KAMA AMARILLO (ASOS).

&&

TLH
Local storm report, Feb 21, 3:12 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
312 PM CST TUE FEB 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     NON-TSTM WND GST 3 SE PANTEX             35.30N 101.54W
02/21/2023  M60 MPH          CARSON             TX   MESONET

            GUSTED 58 TO 60 MPH BETWEEN 1457CST AND
            1459CST.

&&

TLH
Local storm report, Feb 21, 3:14 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
314 PM CST TUE FEB 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     NON-TSTM WND GST 3 SE DUMAS              35.83N 101.92W
02/21/2023  M58 MPH          MOORE              TX   MESONET

            MESONET MEASURED WIND GUST OF 58 MPH AT
            1457CST AND AGAIN AT 1501CST.

&&

TLH
Local storm report, Feb 21, 3:17 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
317 PM CST TUE FEB 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     NON-TSTM WND GST 9 NNE SUNRAY            36.14N 101.78W
02/21/2023  M58 MPH          SHERMAN            TX   MESONET

            SUNRAY MESONET.

&&

TLH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Texas

When
February 21, 3:20 PM CST to 4:00 PM CST
Where
Texas forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

The ASOS located at the Guymon airport and a mesonet station located near Goodwell measured mutliple wind gusts in excess of 58 mph between 1520CST and 1600CST. The peak gust of 64 mph occurred at the ASOS at 1535CST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080259.